I have been married for 13yrs. On our honeymoon, my husband suffered from several panic attacks. When we returned home, he went to a psychiatrist who gave him medication. After about 3 yrs on meds, he started losing interest in sex. It has been 4yrs since we have made love and I don’t know what to do. I spoke to him about it, and he said the Dr. said the meds are probably affecting his libido. Last week, I woke up in the middle of the night to find him masturbating while watching a topless girl on TV. It didn’t seem like his libido was down. He is not having an affair and we both love each other very much. This is causing a great deal of stress in our marriage. What do you suggest? Please help
- Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
- Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Sexual contact is an extremely important part of (most) marriages. To not have had sex for four years when you are clearly still interested in sexual contact indicates a serious marital problem that needs to be addressed.
p> Like you, I have my suspicions about whether your husband’s lack of sexual interest in you is due to his medication regime. Even if his meds were interfering with his sexual desire or performance, there are many different medications out there, not all of which have sexual side effects. In my experience, many people who really need medications will refuse to take them because they don’t wish to experience sexual side effects. So I’m guessing that the idea that the meds are to blame for the lack of desire is probably to some degree an excuse for a more fundamental problem.
p> If the problem is not one of mechanics, or one of desire (and we can rule both of these out more or less if your husband is masturbating regularly), then we are probably dealing with your husband’s specific lack of desire for having sexual relations with you in particular. There can be all sorts of reasons for why this may be. My suggestion is that you work with a counselor to explore what some of these reasons may be. He may have some fear of being able to please you. He may harbor resentments against you. It is all speculation until the two of you sit down and talk about the lack of sexual interest in an open and vulnerable way. Because this is very likely highly sensitive and scary stuff to talk about, it may be best done in the presence of a good marital counselor who can keep things safe for both parties. It is important that your mutual love for one another be emphasized while you are having this talk, as any anger or resentment you may have will interfere with being able to talk openly about this sensitive material.